Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

May 15, 2021Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 15, 2021, 4:50 PM CDT for Saint Croix County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 4:50 PM CDT (21:50 UTC)
Expired
May 15, 2021, 5:30 PM CDT
In force
40 min
Issued by
NWS Twin Cities, MN

County Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WWUS83 KMPX 152150
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
450 PM CDT Sat May 15 2021

WIZ023-152230-
St. Croix-
450 PM CDT Sat May 15 2021

...A LINE OF STORMS WILL AFFECT NORTHEASTERN ST. CROIX COUNTY...

At 450 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Clear Lake to New Richmond. Movement
was southeast at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
New Richmond, Baldwin, Glenwood City, Forest, Emerald, Cylon and Deer
Park.

Accumulating small hail is occurring with these storms which may
result in slick roads and difficult travel.

If you are on or near a lake or river, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4497 9236 4512 9260 4521 9240 4521 9220
      4511 9213 4505 9214
TIME...MOT...LOC 2150Z 308DEG 15KT 4522 9233 4512 9252 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 15, 3:43 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 15, 3:43 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
343 PM CDT Sat May 15 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 312 PM CDT Sat May 15 2021

A low pressure center sitting over the MN/IA border with a few weak
surface troughs extending to the N and E/W of it will maintain a
chance for showers/thunderstorms over far southern and far eastern
portions of the WFO MPX coverage area through this evening. Coverage
will not be all that impressive but the cool air aloft plus modest
low-level convergence with the wobbling troughs will be enough to
spark off a few thunderstorms with small hail. Any convection will
steadily diminish this evening with the loss of daytime heating along
with the surface slow sliding east into southern WI/northern IL and
weakening. Dry conditions expected overnight through daybreak but
with near calm winds and slightly heightened moisture over western
WI, patchy to areas of fog may develop east of I-35. The lingering
surface troughs over far southern MN may create similar isolated
convection Sunday afternoon-evening but coverage will be quite
sparse. And, as with today, any convection will dissipate Sunday
evening with the loss of daytime heating.

High temperatures will run slightly warmer on Sunday than what was
experienced this afternoon. Highs today ranged from the mid 60s to
lower 70s, and those values will increase to range from the low 70s
in western WI to the upper 70s in western MN. Lows both tonight and
tomorrow night will remain in the mid 40s to lower 50s.

.LONG TERM...(Monday through Saturday)
Issued at 312 PM CDT Sat May 15 2021

More summer-like weather returns to the region next week, as a
prolonged period of ridging aloft and southerly low-level flow ushers
in warmer temperatures and increasing humidity through next weekend.

The first part of the week looks mainly dry as surface high pressure
over the eastern seaboard extends into the Great Lakes. A system over
the central plains Monday-Tuesday could lead to some low chances for
showers across southern Minnesota on Tuesday, but the bulk of the
precipitation will remain south across the mid-Mississippi and Ohio
valleys. The general model consensus is for temperatures to warm into
the upper 70s and 80s, but the extent of cloud cover north of the
aforementioned system could keep temperatures cooler than forecast.
Regardless, temperatures still look to stay above normal.

The pattern aloft becomes more active Wednesday through the end of
the week, as a trough comes onshore the Pacific coast and results in
mote meridional flow over the region. The increase in southerly flow
will keep temperatures on the warm end, but also increase the flow of
Gulf moisture into the Upper Midwest, resulting in muggier and more
summer-like dew point temperatures in the 60s. Deterministic and
ensemble guidance both depict a number of disturbances passing
overhead in the southwesterly flow aloft, which will likely lead to
multiple rounds of showers and thunderstorms for the latter half of
the week. However, the track and timing of this features still varies
among solutions so it remains a bit too early to have confidence in
saying which locations will see the most rain and how much they will
get. Wednesday night into Thursday still appears to be the most
likely timeframe for precipitation, so increased PoPs into the 60-80%
range for this period. Ensemble precipitable water values do
increase into the 90th percentile for the latter half of the week,
but don't show much of a signal for excessive rainfall. Meaning,
chances look good for most of the area to see appreciable
precipitation (i.e, 0.25-0.5" or more), but less likely for
widespread heavy rainfall (i.e, 1-2" or more). Instability values
also increase as well with the warmer and more humid conditions, so
some stronger thunderstorms may be possible depending on the diurnal
timing of any precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1229 PM CDT Sat May 15 2021

VFR to start for all terminals (except KEAU) to start this TAF
duration. Swath of lower clouds with some MVFR ceilings lingers over
interior western WI, affecting KEAU, but these ceilings are expected
to rise going into late afternoon. For the remainder of the TAF
sites, far eastern MN into western WI has some mid-level cumulus
while western and southern MN has mostly clear skies aside from some
high cirrus or cirrocumulus. Clouds for the eastern sites may
increase a bit this afternoon-evening and there is low chances for
SHRA/TSRA over mainly the WI TAF sites during that time. However,
chances are too low for inclusion at this point. Fog/low stratus
looks to set in overnight through daybreak for the WI TAF sites,
followed by VFR conditions throughout for much of Sunday.

KMSP...Difficult to pin down a wind direction as last several hours
have shown. With a weak pressure pattern over the area, variable wind
directions will prevail with speeds 5kt or less. Winds settle on SE
after daybreak Sunday. Only high cumulus clouds expected with no
precipitation.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind SE 5-10 kts.
Tue...VFR. Wind SE 10-15 kts.
Wed...Chance SHRA/TSRA/MVFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JPC
LONG TERM...ETA
AVIATION...JPC
Hazardous weather outlook, May 15, 11:26 AM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1126 AM CDT Sat May 15 2021

MNZ045-052-053-060>063-069-070-076>078-083>085-091>093-WIZ014>016-
023>028-161100-
Kanabec-Isanti-Chisago-Hennepin-Anoka-Ramsey-Washington-Scott-
Dakota-Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
1126 AM CDT Sat May 15 2021

This Hazardous Weather Outlook is for portions of east central
Minnesota...south central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible this afternoon
and evening. A few of these storms could be strong to severe with
gusty winds and large hail. While any strong storm could produce
gusty winds or large hail, the large hail threat is more likely
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

MNZ041>044-047>051-054>059-064>068-073>075-082-161100-
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Redwood-Brown-
Nicollet-Watonwan-
1126 AM CDT Sat May 15 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 3:48 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
348 PM CDT Sat May 15 2021

WIZ014-152115-
Polk-
348 PM CDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POLK COUNTY...

At 347 PM CDT, a strong thunderstorm was located near Balsam Lake, or
35 miles west of Rice Lake, moving southeast at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Amery, Clear Lake, Balsam Lake, Centuria, Deronda, Range and Joel.

Accumulating small hail may result in slick roads and difficult
travel.

LAT...LON 4543 9261 4550 9248 4538 9223 4526 9225
      4524 9241
TIME...MOT...LOC 2047Z 311DEG 11KT 4540 9246

JRB
Local storm report, May 15, 4:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
442 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             4 NW AMERY              45.35N 92.44W
05/15/2021  E1.00 INCH       POLK               WI   PUBLIC

&&

JRB
Special weather statement, May 15, 4:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
450 PM CDT Sat May 15 2021

WIZ023-152230-
St. Croix-
450 PM CDT Sat May 15 2021

...A LINE OF STORMS WILL AFFECT NORTHEASTERN ST. CROIX COUNTY...

At 450 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Clear Lake to New Richmond. Movement
was southeast at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
New Richmond, Baldwin, Glenwood City, Forest, Emerald, Cylon and Deer
Park.

Accumulating small hail is occurring with these storms which may
result in slick roads and difficult travel.

If you are on or near a lake or river, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4497 9236 4512 9260 4521 9240 4521 9220
      4511 9213 4505 9214
TIME...MOT...LOC 2150Z 308DEG 15KT 4522 9233 4512 9252

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:20 PM CDTSpecial Weather StatementMPXYellow Medicine40 min
May 14, 7:40 PM CDTSpecial Weather StatementMPXYellow Medicine50 min
May 15, 3:48 PM CDTSpecial Weather StatementMPXPolk27 min
May 15, 4:07 PM CDTSevere Thunderstorm WarningMPXPolk23 min
May 15, 4:29 PM CDTSevere Thunderstorm WarningMPXPolk22 min
May 15, 5:07 PM CDTSevere Thunderstorm WarningMPXSaint Croix23 min
May 15, 5:27 PM CDTSevere Thunderstorm WarningMPXSaint Croix33 min
May 15, 5:44 PM CDTSevere Thunderstorm WarningMPXPierce46 min
May 15, 6:28 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce62 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.